Florida Pharmacy Recalls Capsules Due to High Vitamin D3 Level
The US Food and Drug Administration (FDA) is issuing a recall for compounded multivitamin capsules distributed by Glades Drugs. The voluntary action has been taken because analysis has revealed that the capsules contain dangerously high levels of Vitamin D3 (Cholecalciferol). The agency has received reports of several adverse events potentially associated with these compounded capsules.
Consumption of this product may result in vitamin D toxicity, which may be severe and may lead to life-threatening outcomes if left untreated. Patients suffering adverse effects from high Vitamin D levels (Cholecalciferol) may not initially show symptoms. Therefore, patients who have received these compounded capsules should stop taking this medication and immediately seek medical attention.
Symptoms of short-term vitamin D toxicity are due to high calcium levels (also known as hypercalcemia). These include confusion, increased urination, increased thirst, loss of appetite, vomiting, and muscle weakness. Acute hypercalcemia may intensify tendencies for heart arrhythmias and seizures and may increase the effects of certain heart drugs. Long-term toxicity can cause kidney failure, increase in calcium deposits in the blood and soft tissue, bone demineralization and pain. Patients with conditions such as liver disease or chronic kidney failure may be at increased risk for developing vitamin D toxicity.
Health care providers and patients in possession of these drugs are urged to discontinue use and return the vitamins to the pharmacy. Glades Drugs has sent recall letters to patients, attempted to contact them by phone, and called prescribing physicians.
Patients can return the drugs to Glades Drugs, 109 S. Lake Ave., Pahokee, FL 33476.
Customers with questions can contact Faith Washington, Glades Drugs pharmacist, at (866) 597-3296.